Alert archive / North Dakota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 152, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 1, 2016, 6:32 PM CDT for Barnes County, Ransom County, North Dakota. It was in force for 58 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 1, 2016, 6:32 PM CDT (23:32 UTC)
- Expired
- Aug 1, 2016, 7:30 PM CDT
- In force
- 58 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Barnes County, ND, Ransom County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 107 km from the middle of the area, began a volume at 23:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 1, 7:15 PM CDT | HAIL 1.25 | 4 N Hastings, ND | LARGE HAIL WITH VERY STRONG WINDS. SOME 3 TO 4 INCH DIAMETER TREE BRANCHES BROKEN DOWN IN SOUTHERN SCANDIA TOWNSHIP. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 43 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 1, 3:19 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 11.5 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 248 J/kg
- Mixed-layer CIN
- -388 J/kg
- Mixed-layer LCL
- 2111 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
371
WUUS53 KFGF 012332
SVRFGF
NDC003-073-020030-
/O.NEW.KFGF.SV.W.0152.160801T2332Z-160802T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
632 PM CDT MON AUG 1 2016
THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN RANSOM COUNTY IN SOUTHEASTERN NORTH DAKOTA...
SOUTHERN BARNES COUNTY IN SOUTHEASTERN NORTH DAKOTA...
* UNTIL 730 PM CDT
* AT 631 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
YPSILANTI...OR 9 MILES SOUTHEAST OF JAMESTOWN...MOVING EAST AT 40
MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
URBANA AROUND 635 PM CDT.
LITCHVILLE AROUND 700 PM CDT.
HASTINGS AROUND 705 PM CDT.
KATHRYN AND LITTLE YELLOWSTONE AROUND 715 PM CDT.
FINGAL AROUND 720 PM CDT.
ALSO INCLUDES INTERSTATE 94 IN NORTH DAKOTA BETWEEN MILE MARKERS 272
AND 299.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4663 9804 4664 9844 4698 9844 4699 9845
4690 9769 4661 9768 4638 9803
TIME...MOT...LOC 2331Z 287DEG 36KT 4685 9853
HAIL...1.00IN
WIND...60MPH
$$
HOPKINS3 follow-up statements
873
WWUS53 KFGF 012358
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
658 PM CDT MON AUG 1 2016
NDC003-073-020030-
/O.CON.KFGF.SV.W.0152.000000T0000Z-160802T0030Z/
RANSOM ND-BARNES ND-
658 PM CDT MON AUG 1 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTHWESTERN RANSOM AND SOUTHERN BARNES COUNTIES...
AT 657 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES NORTH OF
LITCHVILLE...OR 14 MILES SOUTHWEST OF VALLEY CITY...MOVING EAST AT 30
MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
THIS SEVERE STORM WILL BE NEAR...
HASTINGS AROUND 715 PM CDT.
KATHRYN AROUND 725 PM CDT.
NOME...FINGAL AND LITTLE YELLOWSTONE AROUND 730 PM CDT.
ALSO INCLUDES INTERSTATE 94 IN NORTH DAKOTA BETWEEN MILE MARKERS 272
AND 299.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4663 9804 4664 9844 4698 9844 4699 9845
4690 9769 4661 9768 4638 9803
TIME...MOT...LOC 2357Z 286DEG 28KT 4679 9825
HAIL...1.00IN
WIND...60MPH
$$
HOPKINS235
WWUS53 KFGF 020018
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
718 PM CDT MON AUG 1 2016
NDC003-073-020030-
/O.CON.KFGF.SV.W.0152.000000T0000Z-160802T0030Z/
RANSOM ND-BARNES ND-
718 PM CDT MON AUG 1 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTHWESTERN RANSOM AND SOUTHEASTERN BARNES COUNTIES...
AT 718 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR KATHRYN...OR
13 MILES SOUTH OF VALLEY CITY...MOVING EAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
THIS SEVERE STORM WILL BE NEAR...
KATHRYN AROUND 720 PM CDT.
LITTLE YELLOWSTONE AROUND 725 PM CDT.
NOME...FINGAL AND LUCCA AROUND 730 PM CDT.
ALSO INCLUDES INTERSTATE 94 IN NORTH DAKOTA BETWEEN MILE MARKERS 286
AND 298.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4663 9804 4664 9820 4695 9815 4690 9769
4661 9768 4638 9803
TIME...MOT...LOC 0018Z 289DEG 32KT 4672 9800
HAIL...1.00IN
WIND...60MPH
$$
HOPKINS306
WWUS53 KFGF 020027
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
727 PM CDT MON AUG 1 2016
NDC003-073-020037-
/O.EXP.KFGF.SV.W.0152.000000T0000Z-160802T0030Z/
RANSOM ND-BARNES ND-
727 PM CDT MON AUG 1 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN RANSOM AND
SOUTHEASTERN BARNES COUNTIES WILL EXPIRE AT 730 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER GUSTY
WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
SOUTHEASTERN NORTH DAKOTA.
LAT...LON 4663 9804 4664 9820 4695 9815 4690 9769
4661 9768 4638 9803
TIME...MOT...LOC 0026Z 287DEG 36KT 4672 9800
$$
HOPKINSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 6:27 PM CDT, 5 minutes earlier.
Area forecast discussion, Aug 1, 6:27 PM CDT, 5 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 627 PM CDT MON AUG 1 2016 .UPDATE... Issued at 627 PM CDT Mon Aug 1 2016 Severe weather is the main challenge. At the moment there are no active warnings. However there is one cell at KJMS that is still moving to the east. This cell will bear watching. Otherwise just not seeing much happening. Latest high resolution guidance shows tstms continuing to move east across the FA through the mid to late evening, before exiting the FA late. Will continue to monitor. && .SHORT TERM...(This evening through Tuesday) Issued at 250 PM CDT Mon Aug 1 2016 Main impacts will be severe potential late afternoon and tonight. Boundary currently oriented from the ne tip of ND southwestward to south of BIS. NSSL WRF/HRRRX fairly close with convective initiation around 21-22z then propagate line of convection eastward through the evening. Primary severe threat looks to be Hail/wind and psbl heavy rain. Made best attempt to time storm passage with highest pops. by 06z convection should be confined to areas east of the valley exiting the fa in the am. In the wake of the boundary passage dewpoints drop off nicely. So while column does not cool off all that much it will not be near as humid tomorrow with temperatures in the low to mid 80s with no pcpn expected. .LONG TERM...(Tuesday night through Monday) Issued at 250 PM CDT Mon Aug 1 2016 The extended period starts off with weak high pressure over the area on Tuesday...as an interlude before the next system crosses the Dakotas on Wednesday. Return flow ahead of the the system on Wednesday will pump up the moisture again...along with 850mb dewpoints in the 12C to 14C range on the nose of a 35 to 45 knot low level jet. In association with a vigorous wave aloft and increased instability...expect the ingredients to come together for another severe weather threat on Wednesday afternoon and evening. For Thursday through Sunday...a bit cooler temperatures and drier air will push south across the area...and the upper ridge will slowly build again by the end of the period allowing temperatures to rebound. A few upper level impulses can be expected to propagate through the flow during this time...bringing a slight chance for some showers to the area. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 627 PM CDT Mon Aug 1 2016 Tried to narrow down the tstm window at each of the TAF sites. Looks like it will be a fairly narrow window. After the storms move through winds should remain light with only some departing mid and high level clouds. By mid to late Tuesday morning winds should turn to the NW. && .FGF Watches/Warnings/Advisories... ND...None. MN...None. && UPDATE...Godon SHORT TERM...Voelker LONG TERM...Hopkins AVIATION...Godon
Hazardous weather outlook, Aug 1, 7:19 AM CDT, 11 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 719 AM CDT MON AUG 1 2016 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-021230- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 719 AM CDT MON AUG 1 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT STORMS WILL BE LIKLEY TODAY WITH A COUPLE ROUNDS OF CONVECTION CAPABLE OF PRODUCING SEVERE WEATHER. THE FIRST THIS MORNING INTO EARLY AFTERNOON IN THE DEVILS LAKE BASIN AND NORTHERN RRV. SECONDLY REDEVELOPMENT THIS AFTERNOON IN CENTRAL ND TO MOVE EAST SOUTHEAST ACROSS SEND AND INTO WCNTRL MN INTO THE EVENING HOURS. PRIMARY THREAT ARE GOING TO BE DAMAGING WINDS, LARGE HAIL AND HEAVY RAINFALL...POTENTIALLY LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A SLIGHT RISK FOR SEVERE STORMS ON WEDNESDAY AFTERNOON AND INTO THE OVERNIGHT FOR THE NORTHWESTERN HALF OF THE AREA. PRIMARY CONCERN WILL BEEN A WIND EVENT WITH POSSIBLY SOME LARGE HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Local storm report, Aug 1, 5:25 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
525 PM CDT MON AUG 01 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0522 PM HAIL 6 N SOUTHAM 48.25N 98.55W
08/01/2016 E1.00 INCH RAMSEY ND PUBLIC
DIME TO QUARTER SIZED HAIL AND VERY HEAVY RAIN.
&&
GGUSTThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 7:41 AM CDT | Special Weather Statement | FGF | Nelson | 64 min |
| Aug 1, 8:48 AM CDT | Special Weather Statement | FGF | Nelson | 27 min |
| Aug 1, 9:22 AM CDT | Areal Flood Advisory | FGF | Nelson | 3 hr |
| Aug 1, 10:29 AM CDT | Special Weather Statement | FGF | Cavalier | 61 min |
| Aug 1, 3:45 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Eddy | 60 min |
| Aug 1, 4:43 PM CDT | Severe Thunderstorm Warning | FGF | Ramsey | 47 min |
| Aug 1, 5:21 PM CDT | Severe Thunderstorm Warning | FGF | Nelson, Ramsey, Walsh | 54 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.